Treatment of Fever

Acetaminophen and Ibuprofen Questions and Answers
 
Acetaminophen (used in Tylenol) and ibuprofen (used in Advil and Motrin) are medications used to treat fever and pain. Here are answers to some common questions about fever, and how acetaminophen and ibuprofen can be used to manage your child’s symptoms. Please note that manufacturers have introduced a new concentration of infant acetaminophen/Tylenol requiring new dosing, and the old infant acetaminophen/Tylenol drops have been discontinued. Please be sure of the concentration of the product you are using so the correct dose for your infant or toddler can be determined.
 
 
Q: When should I worry about fever?
 
A: Fever is our body’s normal response to infections and is a very common symptom of childhood illness. Fever can help our bodies fight infection, and a fever, even a high one, is generally not harmful as long as the underlying reason for the fever is not dangerous, such as a virus. There some instances, however, when we should worry about a child’s fever. Infants less than three months of age with a rectal temperature greater than 100.4 may have a serious illness; parents should call immediately if such a fever is noted so your child can be promptly evaluated. For older infants and children there is no specific temperature that is the sign of a serious problem; instead, our level of concern is guided by a child’s behavior.  Any infant, child or adolescent who is apathetic, inconsolable or looks “toxic” despite adequate doses of fever-reducing medication should be seen and evaluated. If your child can smile and respond to you, and take fluids well, you can treat the fever with fever-reducing medication and observe, but if the fever persists or your child’s behavior or symptoms change, he or she should be seen. If you have any questions about your child’s condition, please do not hesitate to call! 
 
Q: What medicine should I give my child for fever?
 
A: Acetaminophen (Tylenol) or ibuprofen (Advil or Motrin) can be used to treat fever.  There is no data to suggest that one is better than another, although some parents feel that their child responds better to one or the other.  Acetaminophen (Tylenol) is safe for young children and is generally our “first line” product to treat fever.  Children must be over six months of age to be given ibuprofen (Advil or Motrin).
 
Acetaminophen comes in a rectal suppository form (Feverall) that is useful when a child is vomiting or cannot tolerate oral medication. In these instances we can advise you about the dose.
 
Q: Is it safe to alternate acetaminophen and ibuprofen?
 
A: Since acetaminophen and ibuprofen are different types of medications, it is generally safe to use either one at appropriate dosages and approved intervals. If your child is still “hot” and uncomfortable after an appropriate dose of fever reducing medication, consider a lukewarm bath and pushing fluids for comfort. Neither medication should be used more than four times a day. We do not recommend alternating medications.
 
Q: Can I give acetaminophen or ibuprofen with other over-the-counter medications?
 
A: Yes, as long as the medication you are using does not also contain acetaminophen or ibuprofen in it. Remember to read all medicine labels carefully.
 
Q: Are there any tips for administering acetaminophen and ibuprofen?
 
A: If you are using children’s suspension, use the dosage cup that came with the package or a specific medication syringe that can be provided by a pharmacist. Please note that kitchen teaspoons do not accurately measure medication. One pharmacy teaspoon is equal to 5 milliliters (mLs).
 

Tylenol Dosing
Give every 4-6 hours, as needed, and not more than four times in 24 hours unless directed by a health care professional.

     Weight                Age           

Infant Oral Suspension
5mL=160mg

Child Suspension
1tsp (5mL)=160mg

Children's Tablets
1 tablet=80mg

Junior Strength
1 tablet =160mg

6-11lbs  0-3 months (only to be given if directed by a physician)        
12-17lbs 4-11 months 2.5mL 1/2 tsp (80mg)     
18-23lbs 12-23 months 3.75mL 3/4 tsp (120mg)    
24-35lbs 2-3 years 5mL 1 tsp (160mg)   2 tablets  
36-47lbs 4-5 years   1.5 tsp (240mg) 3 tablets  
48-59lbs 6-8 years   2 tsps (320mg) 4 tablets 2 tablets
60-71lbs 9-10 years   2.5 tsps (400mg) 5 tablets 2.5 tablets
72-95lbs 11 years   3 tsps (480mg) 6 tablets 3 tablets
96lbs and up   12 years and older-Refer to adult dosing        

 

 

 

 

 

 

 

 

 

 

 

 

 

Ibuprofen (Advil or Motrin) Dosing
Give every 6-8 hours, as needed, and not more than four times in 24 hours unless directed by a health care professional.

 
    Weight     Age

Infant Drops
(1.25mL=50mg)

Children's Liquid 
or Suspension
(5mL=100mg)

Children's Tablets
(1 tablet=50mg)

Junior Strength
(1 tablet=100mg)

under 11lbs

less than
6 months

       
12-17lbs     6-11 months 1.25mL      
18-23lbs 12-23 months 1.875mL      
24-35lbs 2-3 years   1tsp (100mg) 2 tablets  
36-47lbs 4-5 years   1.5 tsps (150mg) 3 tablets  
48-59lbs 6-8 years   2 tsp (200mg) 4 tablets 2 tablets
60-71lbs 9-10 years   2.5 tsp (250mg) 5 tablets 2.5 tablets
72-95lbs 11 years     6 tablets 3 tablets
96lbs and up

12 years and older-
Refer to adult dosing